As a person fighting cancer, you may not be aware of how easy it is to lose your balance after
undergoing chemotherapy. You may have problems remaining stable while standing, sitting, or moving. Or, you might walk with an altered or irregular step, or experience unusual clumsiness. Plus, you could experience chronic fatigue that results in dizziness, lightheadedness, or feeling as though the room is spinning. This can impede your ability to perform daily tasks.
If you undergo chemotherapy treatment, you also may experience chemotherapy-induced peripheral neuropathy (CIPN). This is nerve damage that affects feelings in your hands or feet. If you’re walking and can’t feel a crack in the sidewalk or an object in your path, your odds of experiencing a fall are great. The danger increases if you suffer from dizziness.
These side effects are in addition to chemo fog or chemo brain. If you experience poor memory or attention span, you’re more likely than others to trip and fall or bump into walls.
Fortunately, there are steps you can take to increase your balance. Exercise is the most important. An exercise trainer at the YMCA Livestrong program, physical therapist, exercise physiologist, or athletic trainer can share information and demonstrate special exercises to help increase your balance. You receive a customized program with tools such as a fit ball or bands to perform single leg standing, heel raises, and more to benefit your balance and orientation. Other effective therapies include yoga, Pilates, dance, Tai Chi, and similar, potentially free exercises. Or, you can talk with your doctor and receive a medical assessment. There may be medicines to help with dizziness and feeling the room spin.
If you or someone you know is battling cancer, contact Chix 4 a Cause. Learn more about the financial and emotional support we provide through our Gifts of Love program. Visit chix4acause.org today.